Massachusetts, 2015

Flooding and Damaging Winds in Massachusetts, July 1, 2015

July 1, 2015 · NWS BOX · 10 events in 6 counties and zones

A strong upper level disturbance and cold air aloft moved into southern New England resulting in showers and thunderstorms. Plenty of moisture throughout the atmosphere led to heavy rain and some minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level disturbance and cold air aloft moved into southern New England resulting in showers and thunderstorms. Plenty of moisture throughout the atmosphere led to heavy rain and some minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 2:32 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 2:32 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
332 AM EDT WED JUL 1 2015

.SYNOPSIS...
A FRONTAL SYSTEM WILL BRING SHOWERS...AND A CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS...INTO THIS AFTERNOON. THIS FRONT STALLS
NEAR THE SOUTH COAST THURSDAY...BEFORE MOVING OFFSHORE THURSDAY
NIGHT. ASIDE FROM A SPOT SHOWER POSSIBLE SATURDAY...MAINLY DRY AND
SEASONABLE WEATHER IS EXPECTED INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A POTENT MID LEVEL SHORTWAVE AND ITS ASSOCIATED COLD POOL ALOFT WILL
APPROACH SOUTHERN NEW ENGLAND EARLY THIS MORNING. THIS WILL BE
ENOUGH TO INITIATE SOME SHOWERS. SURFACE INSTABILITY REMAINS LACKING
DURING THIS TIME. HOWEVER...THERE IS SOME ELEVATED INSTABILITY
LEADING TO A FEW THUNDERSTORMS ACROSS WESTERN NEW ENGLAND. RECENT
TRENDS HAVE BEEN FOR THESE THUNDERSTORMS TO WEAKEN AS THE MOVE
FARTHER EAST.

THE LARGER QUESTION WILL BE HOW QUICKLY DEEPER INSTABILITY CAN BE
DEVELOPED THIS MORNING. GUIDANCE CONTINUES TO ADVERTISE A QUICK
INCREASE OF CAPE TO AROUND 1000 J/KG. WE ALSO NOTED THE ARRIVAL OF
RATHER STRONG LOW LEVEL SHEAR...WHICH WILL ONLY HELP TO FOCUS THIS
ENERGY. THAT SAID...WE DO NOT SEEM TO MAXIMIZE THE SHEAR AND
INSTABILITY AT THE SAME TIME. THUS...NOT EXPECTING WIDESPREAD
SEVERE WEATHER AT THIS TIME. THINKING IS FOR A FEW STRONG TO
SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS
AND/OR HAIL.

PRECIPITABLE WATER VALUES REMAIN NEAR 2.0 INCHES INTO EARLY
AFTERNOON. COUPLED WITH THE STRONG LOW LEVEL JET...THIS IS A
RECIPE FOR HEAVY RAINFALL WITHIN THE SHOWERS AND THUNDERSTORMS. A
QUICK INCH OF RAIN IN LESS THAN AN HOUR IS NOT UNREASONABLE. THIS
COULD RESULT IN POOR DRAINAGE AND URBAN FLOODING. THE BENEFIT OF
THE STRONG LOW LEVEL JET IS STORMS SHOULD MOVE ALONG AT A FAIRLY
GOOD SPEED. THIS WILL REDUCE THE LIKELIHOOD OF FLOODING SOMEWHAT.
MAIN FLOODING THREAT WILL BE WITH ANY TRAINING THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A FEW LEFTOVER SHOWERS...AND PERHAPS A THUNDERSTORM OR TWO...ARE
STILL POSSIBLE EARLY THIS EVENING. OTHERWISE EXPECTING DRY
CONDITIONS FOR MOST OF TONIGHT. A COLD FRONT WILL BE SLOWLY
CROSSING OUR REGION TONIGHT...LIKELY STALLING NEAR THE SOUTH COAST
OF NEW ENGLAND FOR A TIME LATE TONIGHT INTO THURSDAY. LATEST
GUIDANCE CONTINUES TO ADVERTISE A DRY ATMOSPHERE...SO EXPECTING
MOST OF THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

 * SEASONABLE TO SLIGHTLY ABOVE SEASONABLE TEMPERATURES EXPECTED.
 * LOW CHANCE OF A SHOWER MAINLY ON THE 4TH.

OVERVIEW AND MODEL PREFERENCES...MODELS CONTINUE TO INDICATE A SHIFT
IN THE OVERALL PATTERN FROM A HIGHLY AMPLIFIED REGIME TO ONE THAT IS
MORE PROGRESSIVE AND ZONAL.  THIS IS IN SPITE OF THE FAIRLY ROBUST
RIDGES IN PLACE ACROSS THE E PACIFIC AND THE BERMUDA HIGH N OF THE
ANTILLES.  ALTHOUGH THIS MORE ZONAL FLOW PATTERN DOES TAKE ON A
LONGWAVE TROF FEATURE BETWEEN THE TWO RIDGES...IT IS NOT OVERLY
DEEP/SHARP.  THIS ALLOWS THE RIDGING ASSOCIATED WITH THE BERMUDA
HIGH TO BECOME THE DOMINANT PLAYER FOR OUR SENSIBLE WX INTO EARLY
NEXT WEEK.  AT THIS POINT A MUCH DEEPER NRN STREAM VORTEX WILL BE IN
PLAY...AND WILL TRANSITION THE DRIER AND MORE STABLE REGIME ACROSS
THE NE CONUS TO A MORE UNSETTLED PATTERN.  THE ONLY FLY IN THE
OINTMENT IS ON THE 4TH UNFORTUNATELY...BUT MORE ON THAT BELOW.

DETAILS...

THU NIGHT INTO FRI...THE FIRST IN A SERIES OF MID LVL RIDGES WILL
BE MOVING THROUGH THE ZONAL FLOW PATTERN DURING THIS PERIOD. THIS
INTRODUCES A MAINLY DRY PERIOD WITH WEAK HIGH PRES IN PLACE ACROSS
SRN NEW ENGLAND. THERE REMAINS A FRONT STALLED TO THE S...WITH
SOME UPPER LVL MOISTURE SUGGESTING SOME PARTLY CLOUDY CONDITIONS.
OTHERWISE...H85 TEMPS BETWEEN +10C AND +12C SUGGEST HIGHS NEAR TO
SLIGHTLY ABOVE SEASONAL NORMALS ACROSS THE REGION AWAY FROM THE
COAST WERE SEA BREEZES ARE LIKELY.

FRI NIGHT INTO SAT NIGHT...WITH THIS NEARLY ZONAL FLOW IN
PLACE...IT/S NOT JUST RIDGING...BUT WEAK SHORTWAVES TO CONCERN
OURSELVES WITH. MODELS CONTINUE TO INDICATE A WEAK PACKET OF
ENERGY PASSING THROUGH THE REGION DURING THE EARLY WEEKEND. THE
OVERALL COLUMN IS RELATIVELY DRY...WITH PWATS NEAR NORMAL FOR
EARLY JULY. HOWEVER...WITH THE FRONT STALLED TO THE S...THE
DEVELOPMENT OF A WEAK WAVE OF LOW PRES COULD BRING ABOUT MODEST
LIFT ALONG THE SRN TIER OF SRN NEW ENGLAND DURING THE DAY SAT.
THERE ARE TWO CAMPS HERE...GFS AND SOME ENSEMBLE MEMBERS WITH QPF
ACROSS THE REGION...AND THE ECMWF AND OTHER ENSEMBLE MEMBERS
WITHOUT. THEREFORE...CONFIDENCE NOT HIGH ON PRECIP CHANCES...BUT
IT IS LIKELY TO NOT BE A WASHOUT IN EITHER CASE GIVEN HOW WEAK THE
WAVE IS AND THE LACK OF MOISTURE. JUST A FEW PASSING SHOWERS TO
CONTEND WITH.

SUN INTO MON...AS DEEP ER WAVE FORMS ACROSS THE CANADIAN PRAIRIE
LANDS...A SECONDARY RIDGE WILL AMPLIFY IN RESPONSE TO WARM
ADVECTION FROM THE BERMUDA HIGH TO THE SE. THIS WILL YIELD ANOTHER
PERIOD OF DRIER AND WARMER CONDITIONS ACROSS SRN NEW ENGLAND.
BETTER CHANCES FOR TEMPS INCHING ABOVE NORMAL DURING THIS
STRETCH...THANKS TO MORE INFLUENCE FROM THE SE.

TOWARD MID WEEK...THE AFOREMENTIONED WAVE WILL BEGIN A SLIDE TO
THE E. THIS PARTICULAR FEATURE IS MORE ROBUST THAN PREVIOUS
WAVES...SO IT/S LIKELY A PERIOD OF WETTER AND UNSETTLED WX WILL
RETURN BY THE MID PORTION OF NEXT WEEK. UNCERTAINTY IN EXACT
TIMING.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THROUGH 12Z...MODERATE CONFIDENCE. TIMING ISSUES REMAIN THE LOWEST
CONFIDENCE PART OF THE FORECAST. SHOWERS AND ISOLATED
THUNDERSTORMS ALREADY MOVING INTO WESTERN NEW ENGLAND...WITH
CONDITIONS LOWERING TO MVFR.

TODAY...HIGH PROBABILITY FOR WIDESPREAD SHRA AND SCATTERED TSRA.
RISK FOR A FEW STRONG STORMS AND HEAVY RAINFALL. IFR AND MVFR
CONDITIONS LIKELY IN SHRA/TSRA. CONDITIONS IMPROVING TO VFR DURING
THIS AFTERNOON...BUT SCT TSRA MAY REDEVELOP.

TONIGHT...MODERATE CONFIDENCE. PATCHY MVFR/IFR STRATUS AND FOG
DEVELOPING...OTHERWISE VFR.

THU...HIGH CONFIDENCE. VFR.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF TRENDS. MODERATE CONFIDENCE
IN TIMING.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF TRENDS. MODERATE CONFIDENCE
IN TIMING.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

HIGH CONFIDENCE. MAINLY VFR. A FEW SHOWERS POSSIBLE ON SAT...BUT
MAINLY DRY OTHERWISE. SEA BREEZES LIKELY MOST DAYS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

WINDS AND SEAS WILL INCREASE IN RESPONSE TO A FRONTAL SYSTEM
APPROACHING THE WATERS LATER TODAY. SMALL CRAFT ADVISORIES HAVE
BEEN EXTENDED FOR THE SOUTHERN OUTER WATERS AND RHODE ISLAND AND
BLOCK ISLAND SOUNDS.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THU NIGHT INTO FRI...HIGH CONFIDENCE. WEAK RIDGE OF HIGH PRES WILL
BE MOVING OVER THE WATERS THROUGH THE PERIOD.  ANY LINGERING SWELL
ABOVE 5 FT WILL RECEDE OVERNIGHT WITH QUIET BOATING WX EXPECTED
THROUGH THE REST OF FRI.

SAT AND SUNDAY...MODERATE CONFIDENCE. THIS PERIOD WILL BE
DEPENDENT ON HOW CLOSELY A WEAK WAVE OF LOW PRES PASSES TO THE S
COAST ON SAT. IF IT PASSES CLOSE ENOUGH...A PERIOD OF SWELLS
EXCEEDING 5 FT IS POSSIBLE. OTHERWISE...MAINLY QUIET BOATING
WEATHER WILL CONTINUE ESPECIALLY AS HIGH PRES RETURNS SUNDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM EDT THURSDAY FOR
     ANZ254>256.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 3 PM EDT
     THURSDAY FOR ANZ235-237.

&&

SYNOPSIS...BELK/DOODY
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...DOODY
AVIATION...BELK/DOODY
MARINE...BELK/DOODY
Hazardous weather outlook, Jul 1, 2:41 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
341 AM EDT WED JUL 1 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-020745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
341 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PARTICULARLY LATE
MORNING THROUGH THE AFTERNOON. THE MAIN THREATS WILL BE DAMAGING
WIND GUSTS AND HAIL ALTHOUGH AN ISOLATED TORNADO CANT BE RULED
OUT. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-020745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
341 AM EDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY FROM
LATE MORNING THROUGH THE AFTERNOON. THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 1, 5:03 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
603 AM EDT WED JUL 1 2015

CTZ002-003-011100-
HARTFORD-TOLLAND-
603 AM EDT WED JUL 1 2015

...STRONG THUNDERSTORM IN SOUTHWESTERN HARTFORD AND
TOLLAND COUNTIES...

AT 602 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CANAAN
TO NEAR SEYMOUR...AND WAS MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AS WELL AS VERY HEAVY RAINFALL AND
LOCALIZED STREET FLOODING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...MANCHESTER...EAST
HARTFORD...ENFIELD...SOUTHINGTON...GLASTONBURY...NEWINGTON...
VERNON...WINDSOR...AGAWAM...WETHERSFIELD...SOUTH WINDSOR...
FARMINGTON...SIMSBURY...BLOOMFIELD...BERLIN AND ROCKY HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4204 7301 4204 7282 4200 7281 4204 7275
      4203 7251 4160 7234 4158 7246 4165 7251
      4164 7266 4155 7282 4157 7285 4155 7285
      4156 7295 4163 7293 4164 7299 4180 7302
      4181 7295 4188 7295 4197 7289 4197 7303
TIME...MOT...LOC 1002Z 251DEG 25KT 4205 7326 4143 7308

MD
Special weather statement, Jul 1, 5:06 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
606 AM EDT WED JUL 1 2015

MAZ002-003-008>011-011100-
WESTERN FRANKLIN-EASTERN HAMPDEN-EASTERN FRANKLIN-WESTERN
HAMPDEN-WESTERN HAMPSHIRE-EASTERN HAMPSHIRE-
606 AM EDT WED JUL 1 2015

...STRONG THUNDERSTORM IN...HAMPSHIRE...HAMPDEN.. AND FRANKLIN
COUNTIES...

AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NORTH
ADAMS TO NEAR LEE TO LITCHFIELD...AND WAS MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WITH THE POSSIBILITY
OF LOCALIZED STREET FLOODING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...HOLYOKE...AMHERST...
NORTHAMPTON...AGAWAM...WEST SPRINGFIELD...GREENFIELD...DEERFIELD...
LUDLOW...SOUTH HADLEY...EASTHAMPTON...LONGMEADOW...EAST LONGMEADOW...
BELCHERTOWN...WILBRAHAM...PALMER...MONROE AND STAFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
      4238 7307 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4272 7239
      4203 7224 4204 7306
TIME...MOT...LOC 1004Z 222DEG 39KT 4268 7306 4225 7324 4177 7320

MD
Special weather statement, Jul 1, 5:57 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
657 AM EDT WED JUL 1 2015

MAZ003>005-010>013-026-011200-
NORTHERN WORCESTER-SOUTHERN WORCESTER-NORTHWEST MIDDLESEX
COUNTY-EASTERN HAMPDEN-EASTERN FRANKLIN-CENTRAL MIDDLESEX
COUNTY-EASTERN HAMPSHIRE-WESTERN NORFOLK-
657 AM EDT WED JUL 1 2015

...STRONG THUNDERSTORM IN SOUTHEASTERN HAMPSHIRE...SOUTHWESTERN
NORFOLK...SOUTHEASTERN HAMPDEN...WORCESTER...EASTERN FRANKLIN AND
WESTERN MIDDLESEX COUNTIES...

AT 656 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BERNARDSTON TO EAST LONGMEADOW...AND WAS MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH AS WELL AS LOCALIZED URBAN AND POOR DRAINAGE
FLOODING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SPRINGFIELD...FRAMINGHAM...CHICOPEE...LEOMINSTER...
FITCHBURG...MARLBOROUGH...AMHERST...SHREWSBURY...CHELMSFORD...
NATICK...FRANKLIN...MILFORD...GREENFIELD...ORANGE...DEERFIELD...
WESTFORD...ACTON...LUDLOW AND GARDNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4270 7141 4203 7139 4205 7255 4273 7260
TIME...MOT...LOC 1056Z 255DEG 43KT 4274 7256 4204 7250

MD

The radar

The Boston radar (KBOX), 102 km away, was scanning. The volume nearest the first event began at 11:13 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Flood, Hampden

When
July 1, 6:15 AM EST to 7:15 AM EST
Where
Hampden County, 0.92 mi WSW of Palmer to 0.97 mi SW of Palmer
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.163, -72.345

Route 20 was flooded at the train underpass near Route 181 with one and a half feet of water.

Flood, Bristol

When
July 1, 7:20 AM EST to 8:20 AM EST
Where
Bristol County, New Bedford to 0.71 mi SSE of South Dartmouth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.630, -70.950

Minor street flooding occurred along Route 18 by the Royal restaurant and Tarkiln Hill Road and Kings Highway. A car was stuck in flood waters at Weld Street and Route 18.

Flood, Bristol

When
July 1, 7:28 AM EST to 8:28 AM EST
Where
Bristol County, 1.03 mi SSE of Fall River to 1 mi SSE of Fall River
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.686, -71.144

Portions of Warren and Jefferson Streets were closed due to flooding.

Thunderstorm Wind, Barnstable

When
July 1, 7:38 AM EST
Where
Barnstable County, East Falmouth
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -70.570

A spotter measured a wind gust of 61 mph on their home weather station. No damage was reported with this wind.

Thunderstorm Wind, Barnstable

When
July 1, 8:00 AM EST
Where
Barnstable County, Sandwich
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.750, -70.500

Large limbs were downed onto Quaker Meeting House Road, Route 6A, and Route 130.

Flood, Dukes

When
July 1, 8:40 AM EST to 9:20 AM EST
Where
Dukes County, Edgartown to Oak Bluffs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.380, -70.520

Beach Road and Main Street were closed in Edgartown due to flooding. In Vineyard Haven, a car was stuck in flood waters on Water Street near the Black Dog bakery. The bakery itself was flooded with a foot of water. Circuit Avenue in Oak Bluffs was flooded and impassable. In West Tisbury, Beach Road was flooded and impassable in the area of the gas tanks.

Flood, Barnstable

When
July 1, 9:22 AM EST to 10:25 AM EST
Where
Barnstable County, 0.44 mi NE of West Brewster to 0.45 mi N of Brewster
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.754, -70.094

Main Street was flooded and closed for 20 minutes.

Flood, Barnstable

When
July 1, 10:25 AM EST to 11:25 AM EST
Where
Barnstable County, West Yarmouth to 0.86 mi SE of West Yarmouth
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.650, -70.250

Several streets were flooded and impassable in West Yarmouth.

Funnel Cloud, Essex

When
July 1, 3:10 PM EST
Where
Essex County, Ipswich
Reported by
Amateur Radio
Coordinates
42.680, -70.830

A funnel cloud was spotted looking north towards Newbury.

Thunderstorm Wind, Franklin

When
July 1, 4:50 PM EST
Where
Franklin County, Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.700, -72.620

Trees were downed onto a house and onto wires on Pierson Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592217, 592221, 592226, 592228, 592229, 592232, 592234, 592236, 592238, 592239.